Hail, Cullman
- When
- March 13, 7:00 PM CST to 7:02 PM CST
- Where
- Cullman County, Phelan
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.133, -86.817
Nickel size hail reported.
4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 13, 1:45 PM CST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 145 PM CST SUN MAR 13 2005 .SHORT TERM...THROUGH MONDAY NIGHT... ANOTHER WARM DAY IN PROGRESS FOR MUCH OF THE HUN FCST AREA AND POINTS SOUTH...BUT THIS IS ABOUT TO CHANGE. A STRONG COLD FRONT HAS BEEN MOVING VERY VERY SLOWLY ACROSS THE AREA TODAY...GOING FROM JUST NORTH OF OUR FA AT 12Z...TO ROUGHLY ALONG A GWO-MSL-TYS LINE AT 19Z. AS PROMISED WARM ADVECTION AHEAD OF THE FRONT HAS BROUGHT TEMPS TO NEAR 80 AT TCL...BUT CLOUD COVER MOVING ALONG THE FRONT HAS LIMITED INSTABILITY...AND HAVE OBSERVED VERY LITTLE CONVECTIVE DEVELOPMENT SO FAR AS A RESULT. AREAS BEHIND THE FRONT LIKE FAYETTEVILLE HAVE DROPPED INTO THE LOWER 60S WITH DEWPTS IN THE LOWER 40S...NASHVILLE IS DOWN TO 53/29...WHILE HSV AND POINTS SOUTH ARE STILL IN THE LOWER 70S WITH DEWPTS 50-55. IMMEDIATE CONCERNS DEALING WITH RAIN CHANCES AND THUNDERSTORM CONCERNS...BOTH OF WHICH ARE DEPENDENT ON FRONTAL POSITIONING. NAM IS NOT TOO FAR OFF SO FAR TODAY BUT MAY BE A BIT FAST...WITH RUC A LITTLE BETTER...BUT BOTH SUGGEST THAT THE FRONT WILL LIKELY BE CLEAR OF THE AREA BY THE START OF THE PD AT 00Z. THIS WOULD LIKELY KICK ANY POTENTIAL CONVECTION OUT OF THE AREA...THOUGH MID-LVL LAPSE RATES MAY SUPPORT A BRIEF PD OF ELEVATED CONVECTION IMMEDIATELY BEHIND THE FRONT. WILL GO WITH ISOLD TSRA ACROSS SERN PORTIONS OF THE FA ONLY FOR NOW...WITH PLANS TO REVISIT AT ISSUANCE. AS FAR AS THE REST OF THE PRECIP...12Z NAM QPF IS DECIDEDLY LIGHTER THAN PAST RUNS...AND ISENTROPIC FIELDS BACK THIS UP. WHILE THERE IS ENOUGH MOISTURE...UPGLIDE ON THE 295K SFC IS WEAK...ALMOST NEUTRAL AROUND 300K...AND NEGLIGIBLE FURTHER ALOFT. BASED ON THIS...AM NOT CONFIDENT ENOUGH IN CATEGORICAL POPS...AND WILL TENTATIVELY GO WITH LIKELY FOR THE FIRST 6 HOURS...AGAIN PENDING RADAR TRENDS. PRECIP MAY QUICKLY BREAK UP AFTER ABOUT 09Z AS WINDS SHIFT TO A DOWNGLIDE PATTERN AND MOISTURE QUICKLY DEPARTS. FOR TEMPS...STRONG COLD ADVECTION WILL DICTATE LOWS OVERNIGHT. BASED ON WHATS UPSTREAM WILL GO FROM ROUGHLY THE UPPER 30S NORTH TO THE MID 40S SOUTH. CLOUDS WILL DECREASE TOMORROW...BUT DONT FORESEE ANYONE CLEARING OUT COMPLETELY AS MOISTURE NEVER REALLY SCOURS OUT. INCREASING STRONG MARCH SUNSHINE LEADS ME TO LEAN MORE TOWARDS NGM MOS FOR HIGHS TMRW...FAVORING COOLER VALUES WITH CONTINUED CAA MON NIGHT. .LONG TERM...TUESDAY THROUGH SUNDAY... QUIET WX WILL BE SHORT LIVED. FRONT CURRENTLY PLAGUING THE AREA WILL HAUNT US ONCE AGAIN WHEN LOW PRESSURE DEVELOPS ALONG IT ON TUESDAY IN THE NRN GULF OF MEXICO. WSW FLOW ALOFT WILL BEGIN INCREASING THE MOISTURE AS THE LOW LIFTS NWD...WITH BOTH THE NAM AND GFS SUGGESTING THAT A FEW SHOWERS MAY DEVELOP TUES AFTN. TIMING HAS SHIFTED QUITE A BIT WITH THE MIDWEEK SYSTEM SO WILL ONLY GO WITH 20 POPS FOR NOW. MODEL AGREEMENT BEYOND TUES IS BETTER...AND OVERALL MIDWEEK STORM THINKING HAS NOT CHANGED MUCH...BUT PRECIP TIMING CONTINUES TO FLUCTUATE. FAVORED GFS SUPPORTS HIGHER POPS EARLIER...TOWARDS 06-12Z WED...TAPERING OFF QUICKLY AS THE LOW BEGINS MOVING UP THE ATLANTIC COAST. ALSO SEEING SOME INDICATIONS OF MORE POSTFRONTAL LIGHT PRECIP ASSOCIATED WITH THE UPPER TROF...AND WILL ADJUST ACCORDINGLY. AS MENTIONED...GFS IS PREFERRED FOR THE REMAINDER OF THE EXTENDED. 00Z/06Z RUNS THROW ONE OR TWO MORE SHORTWAVES OUR WAY...ONE FRI NIGHT...AND A THIRD ONE JUST BEYOND THIS PD. ADDED VERY LOW POPS FRI NIGHT BUT AM NOT THAT IMPRESSED WITH THE FEATURE...AND WILL WAIT TO SEE FOR SUN-MON. TWEAKED T/TD/WIND THROUGHOUT THE PD...PREFERRING A GFSX AND ENSEMBLE MEAN BLEND. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 42 56 35 53 / 70 20 10 20 SHOALS 40 55 34 54 / 70 10 10 20 CULLMAN 44 57 36 54 / 70 30 10 20 FAYETTEVILLE 39 55 33 53 / 70 10 10 20 FT PAYNE 44 57 37 52 / 70 30 10 20 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && BCC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 100 PM CST SUN MAR 13 2005 ALZ001>010-016-TNZ076-096-097-140330- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 100 PM CST SUN MAR 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE.. .DAY ONE...(THROUGH TONIGHT)... A COLD FRONT...THAT WAS FROM CHATTANOOGA SOUTHWESTWARD TO THE SHOALS AREA EARLY THIS AFTERNOON...WILL MOVE SLOWLY SOUTH TOWARD CENTRAL ALABAMA THROUGH THIS EVENING. AS IT DOES SO...IT WILL PROVIDE THE TRIGGER FOR SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF IT. THE ACTIVITY IS EXPECTED TO DEVELOP AFTER 1 PM...MAINLY SOUTH OF THE TENNESSEE RIVER. SINCE THE ATMOSPHERE HAS BECOME INCREASINGLY UNSTABLE AHEAD OF THE FRONT...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHERN ALABAMA SOUTH OF THE TENNESSEE RIVER THROUGH 7 PM THIS EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE ISOLATED OCCURRENCES OF LARGE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TEMPERATURES WILL COOL ON MONDAY FOLLOWING FRONTAL PASSAGE. SHOWERS WILL LINGER INTO THE EARLY MORNING HOURS...BEFORE DRY WEATHER RETURNS. THE NEXT CHANCE OF RAIN WILL BE ON WEDNESDAY AS A STORM SYSTEM MOVES OUT OF THE GULF OF MEXICO. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THIS AFTERNOON...MAINLY SOUTH OF THE TENNESSEE RIVER. WRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 559 PM CST SUN MAR 13 2005 ALZ003-004-140045- FRANKLIN AL-LAWRENCE AL- INCLUDING THE CITIES OF...MOULTON...RED BAY AND RUSSELLVILLE 559 PM CST SUN MAR 13 2005 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS AFFECTING FRANKLIN AND LAWRENCE COUNTIES... AT 6 PM...A LINE OF THUNDERSTORMS WITH FREQUENT LIGHTNING EXTENDED FROM HATTON TO JUST EAST OF PHIL CAMPBELL...MOVING EAST AT 35 MPH. THESE STORMS WILL AFFECT RURAL AREAS OF EASTERN FRANKLIN COUNTY... AND ALSO AFFECT MUCH OF LAWRENCE COUNTY...INCLUDING THE COMMUNITIES OF MOUNT HOPE...MOULTON...AND HILLSBORO. THESE STORMS WERE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINS. PEA SIZED HAIL IS ALSO POSSIBLE FROM THE STRONGEST STORMS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STUCK BY LIGHTNING. PLEASE SEEK SAFE SHELTER NOW. RSB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 630 PM CST SUN MAR 13 2005 ALZ016-140130- CULLMAN AL- INCLUDING THE CITIES OF...CULLMAN 630 PM CST SUN MAR 13 2005 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS AFFECTING CULLMAN COUNTY... AT 630 PM...THUNDERSTORMS WITH FREQUENT LIGHTNING WERE AFFECTING PORTIONS OF SOUTHEAST AND EASTERN CULLMAN COUNTY...FROM NORTH OF COLONY TO HANCEVILLE. ANOTHER LINE OF THUNDERSTORM WITH FREQUENT LIGHTNING AND POSSIBLE SMALL HAIL WAS APPROACHING FROM THE WEST. THESE STORMS WILL BEGIN AFFECTING NORTHWEST CULLMAN COUNTY AND OVERSPREAD THE REST OF THE COUNTY THROUGH 730 PM. THE STORMS APPROACHING FROM THE WEST WERE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAINS. PEA SIZED HAIL IS ALSO POSSIBLE FROM THE STRONGEST STORMS ALONG WITH WIND GUSTS TO 45 MPH. PERSONS IN THE PATHS OF THESE STORMS SHOULD SEEK SAFE SHELTER UNTIL THESE STORMS HAVE PASSED. RSB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 645 PM CST SUN MAR 13 2005 ALZ007-140130- MORGAN- 645 PM CST SUN MAR 13 2005 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS AFFECTING MORGAN COUNTY... STRONG THUNDERSTORMS WILL MOVE ACROSS MORGAN COUNTY THROUGH 730 PM. THESE STORMS WILL CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS TO 40 MPH...SMALL HAIL AND BRIEF HEAVY RAINFALL. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE INCLUDE HARTSELLE...FALKVILLE... DECATUR...PRICEVILLE...SOMERVILLE AND EVA. PERSONS IN THE PATHS OF THESE STORMS SHOULD SEEK SAFE SHELTER UNTIL THESE STORMS HAVE PASSED. 10
The Birmingham radar (KBMX), 107 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
4 hail. Local standard time, as filed.
Nickel size hail reported.
Penny size hail reported.
Golf ball size hail reported.
Penny size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444611, 5444612, 5444613, 5444614.